More than 700 patients at the Buffalo VA Medical Center may have been exposed to HIV, hepatitis B or hepatitis C because of the inadvertent reuse of insulin pens that were intended to be used only once.
The possible reuse of the insulin delivery devices occurred between Oct. 19, 2010, and Nov. 1, 2012, the U.S. Department of Veterans Affairs said in a memo sent Friday to local members of Congress, which The Buffalo News obtained.
“There is a very small chance that some patients could have been exposed to the Hepatitis B virus, the Hepatitis C virus, or HIV, based on practices identified at the facility,” the memo said.
The VA told local lawmakers that 716 patients at the facility may have been exposed to the reused insulin pens, and that 570 of those patients are still living.
A routine pharmacy inspection revealed the problem last Nov. 1, when the insulin pens were discovered in supply carts without patient labels on them, thereby indicating that they may have been reused, the VA memo said.
The local veterans hospital “recently discovered that in some cases, insulin pens were not labeled for individual patients,” said Evangeline Conley, a spokeswoman for the hospital. “Although the pen needles were always changed, an insulin pen may have been used on more than one patient.
“Once this was identified, immediate action was taken to ensure the insulin pens were labeled and only used according to pharmaceutical guidelines. The hospital immediately changed its procedures to prevent insulin pens from being reused,” Conley added.
After seeing the VA’s memo on the matter, Rep. Chris Collins, R-Clarence, spoke with Dr. Robert A. Petzel, undersecretary for health at the Department of Veterans Affairs.
“His thought was that it’s a very, very low chance of passing infection,” Collins said. “But it’s not out of the realm of possibility, and that’s why they’re testing everyone.”
Nurses apparently changed the needles used with the insulin pens with every single use, but even with a fresh needle, contamination could have occurred if bodily fluid had flowed back into one of the insulin pens during a previous injection, Collins said.